Podcast 586:  Toxic Shock Syndrome - The Emergency Medical Minute

Podcast 586:  Toxic Shock Syndrome

Contributor: Don Stader, MD

Educational Pearls:

  • Toxic shock syndrome (TSS) is a rare cause of shock typically caused by Staph aureus or Strep pyogenes, that produces a toxin that leads to rapid onset hypotension with a diffuse erythematous rash.
  • Signs of TSS may include rapid onset of altered mental status, dizziness, nausea, abdominal discomfort, hypotension, and rash
  • TSS is associated with foreign bodies, such as tampons or nasal packing – make sure to remove any offending object
  • Clindamycin is the drug of choice because it stops protein synthesis which helps treat toxic shock because toxic shock is caused by a protein (TSST-1) made by the bacteria.  
  • TSS is associated with high morbidity and mortality despite treatments
  • Despite the association with TSS, there is little supporting evidence for prophylactic antibiotics when placing nasal packing

References

Gottlieb M, Long B, Koyfman A. The Evaluation and Management of Toxic Shock Syndrome in the Emergency Department: A Review of the Literature. J Emerg Med. 2018;54(6):807-814. doi:10.1016/j.jemermed.2017.12.048

Lange JL, Peeden EH, Stringer SP. Are prophylactic systemic antibiotics necessary with nasal packing? A systematic review. Am J Rhinol Allergy. 2017;31(4):240-247. doi:10.2500/ajra.2017.31.4454

Summarized by Jackson Roos, MS4 | Edited by Erik Verzemnieks, MD

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!